Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 83, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 16, 2017, 8:07 PM CDT for 4 counties in Nebraska. It was in force for 23 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2017, 8:07 PM CDT (01:07 UTC)
- Expired
- May 16, 2017, 8:30 PM CDT
- In force
- 23 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Gage County, NE, Jefferson County, NE, Lancaster County, NE, Saline County, NE
The radar
The Grand Island radar (KUEX), 121 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 8:10 PM CDT | TSTM WND DMG | 3 Se Western, NE | THREE PIVOTS BLOWN DOWN AND SOME TREE DAMAGE NOTED. DELAYED REPORT. |
| May 16, 8:24 PM CDT | TSTM WND DMG | Clatonia, NE | SEVERAL BROKEN TREES AND POWER OUTAGE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 4:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 1.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 388 J/kg
- Mixed-layer CIN
- -468 J/kg
- Mixed-layer LCL
- 1371 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
955
WUUS53 KOAX 170107
SVROAX
NEC067-095-109-151-170130-
/O.NEW.KOAX.SV.W.0083.170517T0107Z-170517T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
807 PM CDT TUE MAY 16 2017
The National Weather Service in Omaha has issued a
* Severe Thunderstorm Warning for...
Southwestern Lancaster County in southeastern Nebraska...
Eastern Jefferson County in southeastern Nebraska...
Central Saline County in southeastern Nebraska...
Northwestern Gage County in southeastern Nebraska...
* Until 830 PM CDT
* At 806 PM CDT, a severe thunderstorm was located 4 miles east of
Western, or 21 miles northwest of Beatrice, moving northeast at 45
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Beatrice, Crete, Wilber, De Witt, Plymouth, Diller, Western,
Clatonia, Hallam, Pickrell, Jansen, Swanton, Harbine, Swan Creek
Reservoir Number 2, Swan Creek Wildlife Management Area, Rock Creek
Station State Historical Park, Cub Creek Recreational Area, 11
Miles West Of Wilber and Willard Meyer Recreation Area.
This includes the following highways...
Highway 136 in Nebraska between mile markers 157 and 170, and
between mile markers 175 and 178.
Highway 77 IN Nebraska between mile markers 22 and 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4003 9705 4028 9718 4049 9730 4068 9705
4054 9679 4030 9669
TIME...MOT...LOC 0106Z 226DEG 45KT 4039 9712
HAIL...<.75IN
WIND...60MPH
$$
MEAD3 follow-up statements
310
WWUS53 KOAX 170116
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
816 PM CDT TUE MAY 16 2017
NEC067-095-109-151-170130-
/O.CON.KOAX.SV.W.0083.000000T0000Z-170517T0130Z/
Lancaster NE-Jefferson NE-Saline NE-Gage NE-
816 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHWESTERN LANCASTER...EASTERN JEFFERSON...CENTRAL SALINE AND
NORTHWESTERN GAGE COUNTIES...
At 815 PM CDT, severe thunderstorms were located along a line
extending from 3 miles south of Dorchester to 7 miles north of
Diller, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Beatrice, Crete, Wilber, De Witt, Plymouth, Diller, Western,
Clatonia, Hallam, Pickrell, Jansen, Swanton, Harbine, Swan Creek
Reservoir Number 2, Swan Creek Wildlife Management Area, Rock Creek
Station State Historical Park, Cub Creek Recreational Area, 11 Miles
West Of Wilber and Willard Meyer Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4003 9705 4028 9718 4049 9730 4068 9705
4054 9679 4030 9669
TIME...MOT...LOC 0115Z 239DEG 43KT 4060 9710 4022 9689
HAIL...1.00IN
WIND...60MPH
$$
MILLER956
WWUS53 KOAX 170122
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
822 PM CDT TUE MAY 16 2017
NEC067-095-109-151-170130-
/O.CON.KOAX.SV.W.0083.000000T0000Z-170517T0130Z/
Lancaster NE-Jefferson NE-Saline NE-Gage NE-
822 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHWESTERN LANCASTER...EASTERN JEFFERSON...CENTRAL SALINE AND
NORTHWESTERN GAGE COUNTIES...
At 821 PM CDT, severe thunderstorms were located along a line
extending from 3 miles west of Crete to 5 miles west of Beatrice,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Beatrice, Crete, Wilber, De Witt, Plymouth, Diller, Western,
Clatonia, Hallam, Pickrell, Jansen, Swanton, Harbine, Swan Creek
Reservoir Number 2, Swan Creek Wildlife Management Area, Rock Creek
Station State Historical Park, Cub Creek Recreational Area, 11 Miles
West Of Wilber and Willard Meyer Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4003 9705 4028 9718 4049 9730 4068 9705
4054 9679 4030 9669
TIME...MOT...LOC 0121Z 226DEG 43KT 4064 9702 4025 9684
HAIL...1.00IN
WIND...60MPH
$$
MILLER758
WWUS53 KOAX 170129
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
829 PM CDT TUE MAY 16 2017
NEC067-095-109-151-170138-
/O.EXP.KOAX.SV.W.0083.000000T0000Z-170517T0130Z/
Lancaster NE-Jefferson NE-Saline NE-Gage NE-
829 PM CDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LANCASTER...
EASTERN JEFFERSON...CENTRAL SALINE AND NORTHWESTERN GAGE COUNTIES
WILL EXPIRE AT 830 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire. A new warning has
been issued.
A severe thunderstorm watch remains in effect until midnight CDT for
southeastern Nebraska.
Remember, a Severe Thunderstorm Warning still remains in effect for
parts of Lancaster, Seward and Saline counties until 915 pm.
LAT...LON 4003 9705 4028 9718 4049 9730 4068 9705
4054 9679 4030 9669
TIME...MOT...LOC 0128Z 226DEG 45KT 4070 9694 4031 9676
$$
MILLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:17 PM CDT, 4 hours 50 minutes earlier.
Area forecast discussion, May 16, 3:17 PM CDT, 4 hours 50 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 317 PM CDT Tue May 16 2017 .SHORT TERM...(Tonight through Friday) Issued at 315 PM CDT Tue May 16 2017 WV imagery this afternoon showing a deep longwave trof cutting through the western CONUS with potent southern tier vort max currently over southern CA/western AZ. At the surface...relatively weak low pressure was centered in eastern CO with a stagnant thermal boundary extending into eastern Neb then northern IA. A second boundary/cold front was situated from central MN to southwest SD. Daytime heating/influx of moisture has pushed instability parameters to the extreme with MLCAPES 2500-3500J/kg over the region. A highly unstable environment will be in place to allow for convective development in western KS this afternoon...which will eventually reach the CWA early this evening. Expect updraft initiation on nose of 8-9C/km low level lapse rates protruding into moisture rich environment...promoting rapid storm development. All this coincident to boundary layer theta-E convergence. HRRR and RAP13 have been pretty consistent the last several runs showing the cluster of western KS storms will cross into 0-3km bulk shear of 40kt or so...forming into a QLCS. Complex is progged then to quickly race along the Neb/KS border during the early evening hours before crossing into southeastern Neb/extreme southwest IA. Along with probable severe wind gusts(increasing layer differential max theta-E)...an isolated tornado forming along the bowing line segment cannot be ruled out. Meanwhile farther north...narrow line of convection is progged to fire later the afternoon along a stagnant surface boundary extending from south-central Neb into west-central IA. Activity will expand then in areal coverage mainly over northeast Neb/west-central IA toward mid evening. Steep mid-level lapse rates topping moisture rich boundary layer suggest severe hail producers are quite probable. In addition...a heavy rain threat will be in place as well tonight. The last several runs of both NAM/GFS show continuity advertising a high degree of precipitation efficiency consisting of deep warm cloud layer/strong moist low level inflow...and 30-40 microbars of omega coincident to PWS approaching 2" Wednesday/Wednesday evening...core of southwest shortwave trof will lift right over the CWA and bring wrap around precip mainly over the northern CWA. Precip chances continue Thursday afternoon through Friday associated with a large and relatively slow moving upper low/several impulses exiting the Rockies. .LONG TERM...(Friday night through Tuesday) Issued at 315 PM CDT Tue May 16 2017 Precip chances continue into the early part of next weekend accompanied by a noticeable cooling trend into early next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1207 PM CDT Tue May 16 2017 Gusty south winds will continue this afternoon across eastern Nebraska with scattered-broken clouds at around FL040. Thunderstorms are expected to form to the west this afternoon before moving into the area this evening. Short-term model guidance remains in good agreement in suggesting that a bowing line of storms will affect the Lincoln and Omaha areas between about 01 and 04z. As such, a mention of strong wind gusts have been included in the TAFs during that time frame. Otherwise, expect episodic showers and thunderstorms overnight into Wednesday morning with the potential for more widespread MVFR ceilings developing late tonight. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...DEE LONG TERM...DEE AVIATION...Mead
Hazardous weather outlook, May 16, 4:22 PM CDT, 3 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 422 PM CDT Tue May 16 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-171130- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 422 PM CDT Tue May 16 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND WEDNESDAY A highly unstable and moist environment will be in place to promote severe thunderstorm development late this afternoon before increasing in areal coverage through the evening. The primary severe weather threat along and south of I-80 will be damaging wind gusts with the potential for an isolated tornado. For areas north of I-80...the main threat will be large hail and damaging winds. In addition...the possibility for heavy rainfall and localized flooding is quite high in association with more intense thunderstorms. Even though the severe weather will likely come to a close around midnight, the threat for flooding will continue with showers and thunderstorms across the region later tonight. Thunderstorms will also be possible again on Wednesday. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY The chance of thunderstorms will extend into Wednesday evening and again Thursday night through Saturday morning. Additional thunderstorms are possible Monday into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will liklely be needed late this afternoon and tonight. Fobert
In the hours before
Special weather statement, May 16, 7:42 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
742 PM CDT TUE MAY 16 2017
NEZ088-170115-
Jefferson NE-
742 PM CDT TUE MAY 16 2017
...Significant Weather Advisory for CENTRAL JEFFERSON COUNTY UNTIL
815 PM CDT...
At 741 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mahaska, or 20 miles northwest of Washington, moving northeast at 35
mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Fairbury, Endicott, Jansen, Reynolds, Crystal Springs Campground,
Buckley Creek Recreational Area, Camp Jefferson and Rock Creek
Station State Historical Park.
This includes Highway 136 in Nebraska between mile markers 144 and
160.
A severe thunderstorm watch remains in effect until midnight CDT for
southeastern Nebraska.
LAT...LON 4000 9735 4003 9737 4013 9737 4033 9719
4013 9693 4000 9721
TIME...MOT...LOC 0041Z 225DEG 64KT 4003 9732
MEADLocal storm report, May 16, 7:47 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
747 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST 2 S HARLAN 41.62N 95.33W
05/16/2017 M60 MPH SHELBY IA AWOS
HARLAN AWOS
&&
DFOBERTLocal storm report, May 16, 7:49 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
749 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM HAIL 2 S EAGLE 40.79N 96.43W
05/16/2017 E1.00 INCH CASS NE TRAINED SPOTTER
&&
DFOBERTLocal storm report, May 16, 7:57 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
757 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL GRETNA 41.14N 96.24W
05/16/2017 E1.00 INCH SARPY NE TRAINED SPOTTER
HWY 6 S OF HWY 370
&&
KGROSSLocal storm report, May 16, 8:01 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
801 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST 2 SSE OMAHA 41.24N 96.00W
05/16/2017 E50 MPH DOUGLAS NE PUBLIC
NICKEL HAIL AND 50MPH WINDS
&&
KGROSSLocal storm report, May 16, 8:04 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
804 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG OMAHA 41.26N 96.01W
05/16/2017 DOUGLAS NE BROADCAST MEDIA
SMALL PLANE FLIPPED OVER AT EPPLEY
&&
KGROSSThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:07 PM CDT | Severe Thunderstorm Warning | OAX | Burt | 41 min |
| May 16, 7:21 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Sarpy | 24 min |
| May 16, 7:37 PM CDT | Special Weather Statement | OAX | Cass | 38 min |
| May 16, 7:42 PM CDT | Special Weather Statement | OAX | Jefferson | 33 min |
| May 16, 7:49 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson | 26 min |
| May 16, 8:27 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Saline, Seward | 33 min |
| May 16, 8:39 PM CDT | Special Weather Statement | OAX | Johnson | 51 min |
| May 16, 8:43 PM CDT | Areal Flood Advisory | OAX | Saunders | 6 hr |
| May 16, 8:52 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Johnson, Lancaster, Otoe | 38 min |
| May 16, 8:55 PM CDT | Special Weather Statement | OAX | Saunders | 35 min |
| May 16, 9:11 PM CDT | Areal Flood Advisory | OAX | Cass, Lancaster, Otoe | 6 hr |
| May 16, 9:13 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 47 min |
| May 16, 9:29 PM CDT | Areal Flood Advisory | OAX | Cass, Sarpy, Saunders | 3 hr |
| May 16, 9:32 PM CDT | Special Weather Statement | OAX | Nemaha, Pawnee, Richardson | 43 min |
| May 17, 1:58 AM CDT | Severe Thunderstorm Warning | OAX | Butler, Saline, Seward | 32 min |
| May 17, 2:27 AM CDT | Severe Thunderstorm Warning | OAX | Butler, Lancaster, Saline, Saunders, Seward | 48 min |
| May 17, 3:09 AM CDT | Special Weather Statement | OAX | Cass | 36 min |
| May 17, 3:12 AM CDT | Special Weather Statement | OAX | Johnson | 33 min |
| May 17, 10:32 AM CDT | River Flood Warning | OAX | Otoe | 4 days |
| May 17, 10:32 AM CDT | River Flood Warning | OAX | Nemaha | 8 days |
| May 17, 10:32 AM CDT | River Flood Warning | OAX | Richardson | 8 days |
| May 17, 12:31 PM CDT | Special Weather Statement | OAX | Saline | 29 min |
| May 17, 12:48 PM CDT | Special Weather Statement | OAX | Jefferson, Saline | 42 min |
| May 17, 12:50 PM CDT | Special Weather Statement | OAX | Cuming | 25 min |
| May 17, 12:56 PM CDT | Special Weather Statement | OAX | Dodge | 34 min |
| May 17, 1:00 PM CDT | Special Weather Statement | OAX | Johnson, Pawnee | 45 min |
| May 17, 1:03 PM CDT | Special Weather Statement | OAX | Lancaster | 42 min |
| May 17, 1:15 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Otoe | 30 min |
| May 17, 1:28 PM CDT | Special Weather Statement | OAX | Saline | 32 min |
| May 17, 1:44 PM CDT | Special Weather Statement | OAX | Lancaster | 31 min |
| May 17, 2:08 PM CDT | Special Weather Statement | OAX | Otoe | 37 min |
| May 17, 2:10 PM CDT | Special Weather Statement | OAX | Douglas | 35 min |
| May 17, 2:17 PM CDT | Special Weather Statement | OAX | Saunders | 28 min |
| May 17, 2:21 PM CDT | Severe Thunderstorm Warning | OAX | Douglas, Washington | 24 min |
| May 17, 2:28 PM CDT | Severe Thunderstorm Warning | OAX | Dodge, Douglas, Saunders | 32 min |
| May 17, 2:38 PM CDT | Special Weather Statement | OAX | Washington | 37 min |
| May 17, 2:45 PM CDT | Special Weather Statement | OAX | Dodge | 30 min |
| May 17, 2:51 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Dodge, Washington | 24 min |
| May 17, 3:14 PM CDT | Special Weather Statement | OAX | Burt | 31 min |
| May 17, 4:17 PM CDT | Special Weather Statement | OAX | Wayne | 28 min |
| May 17, 5:35 PM CDT | Special Weather Statement | OAX | Thurston | 25 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.